Page 1 of 2 12 LastLast
Results 1 to 10 of 14

Thread: Coumadin Toxicity & Digoxin Toxicity

  1. #1

    Default Coumadin Toxicity & Digoxin Toxicity

    I have seen these dx coded as Coumadin Toxicity V58.61 & 964.2 and Digoxin Toxicity V58.69 & 972.1. I also seen these dx just coded as V58.61 and/or V58.69.
    Which is the correct dx to use?
    Thanks
    Last edited by JGALAPIA; 02-18-2009 at 01:57 PM.

  2. #2
    Join Date
    Apr 2007
    Location
    Albany, New York
    Posts
    456

    Default

    What about adding "E-codes" in addition to the 964.2 & 972.1?
    Karen Maloney, CPC
    Data Quality Specialist

  3. #3

    Default

    I was taught that when a pt has a toxicity to a drug you code the symptom with the therapeutic e-code from the table of drugs and chemicals. You dont use the 900# that is only for poisonings. Toxicity is not a poisoning it is an adverse reaction to a prescribed medication taken by the pt correctly. Please feel free to correct me if I am wrong.

  4. #4

    Default

    Quote Originally Posted by dawndi67 View Post
    I was taught that when a pt has a toxicity to a drug you code the symptom with the therapeutic e-code from the table of drugs and chemicals. You dont use the 900# that is only for poisonings. Toxicity is not a poisoning it is an adverse reaction to a prescribed medication taken by the pt correctly. Please feel free to correct me if I am wrong.
    I have always coded the same way. For example, a patient with generalized weakness due to coumadin toxicity would code to 780.79 and E934.2.

  5. #5
    Join Date
    Apr 2007
    Location
    VIRGINIA
    Posts
    117

    Default

    I've never heard that before that toxicity and poisoning are not the same thing, but it could very well be correct. However, if you look at the definition of the word 'toxicity' in Taber's is says "the extent, quality, or degree of being poisonous." I usually code the 900 code and then use the appropriate E code. For example, if the patient used digoxin for therapeutic use like someone said above, I would code 972.1 and E942.1 which indicates that the use was therapeutic.
    K-CPC

  6. #6
    Join Date
    Apr 2007
    Location
    Milwaukee WI
    Posts
    4,453

    Default Toxicity = poisoning

    I was also taught that toxicity was, in fact, poisoning. Just because it's a result of therapeutic use doesn't mean that it's not poisoning.

    The use of the appropriate E code to indicate the source of the poisoning is key here.

    Hope that helps.

    F Tessa Bartels, CPC, CEMC

  7. #7

    Default

    I put "toxicity" through our encoder, and after following all the steps it has you code the manifestation (the symptom) and the E-Code. No 9xxx code should be used.


    Amber, CPC

  8. #8

    Default

    I did a little bit more research and talked to another coder who was an instructor and this is how you are supposed to code "toxicity" when due to a drug that was properly prescribed and used:

    Inpatient-code the effect first (ex. coma, vertigo, etc...) and then the E code from therapeutic use column. ****In the event that the specified effect is unknown or not documented, 796.0 is reserved for inpatient use.

    Outpatient-code the effect first 9ex. coma, vertigo, etc....) and then the E code from therapeutic use column. ****In the event that the specified effect is unknow or not documented, 995.20-995.29 should be used.

    In faye brown, it has a decision tree for coding adverse effects of drugs or poisoning due to drugs or medicinal or biological substances. Pretty much if the condition is due to a drug that was taken properly, you code the effect and the therapeutic E-code. If the correct medication wasn't used exactly as prescribed-code as poisoning(use poison code), add code for condition if documented and use ecode E850.x-E869.x. If the correct medication was used exactly as prescribed but was taken with alcohol and/or a drug not prescribed by the physician-code as poisoning(use poison code), add code for condition if documented and use ecode E850.x-E869.x.

    You can find this info in faye brown and basic icd-9-cm coding by ahima and i'm sure it's in more books too.

    Hope this helps!

    Amber, CPC

  9. #9
    Join Date
    Apr 2007
    Posts
    19

    Cool decision tree

    Does anybody know where I might find a Decision Tree for Adverse effects of Drugs/poisoning? I used to have an excellant one but don't know where I got it. Dale

  10. #10
    Join Date
    Apr 2007
    Location
    Columbia, MO
    Posts
    11,482

    Default

    The coding guidelines cover this very well. A poisoning is either the patient intentionally or accidentally takes the medication incorrectly, or the physician precribes the medicaton incorrectly. Adverse effect is medication that is prescribed corrctly and taken as prescribed and still has a reaction. Toxicity is a dx that is derived after results of the test reveals levels that in considered in the toxic rang, this could be due to either poisoning or adverse effect.
    when coding a poisoning the 9xx.xx code is first listed with the effect secondary followed by the appropriate Ecode. For adverse effect you code the effect first followed by the E-code adverse effect in therapeutic use. These are the rules for either outpatient, inpatient, or physician coding.
    You would lis the V58.6x codes secondary as they are not allowed first listed

    Debra A. Mitchell, MSPH, CPC-H

Page 1 of 2 12 LastLast

Similar Threads

  1. Dx code for CNI toxicity
    By Tonyj in forum Diagnosis Coding
    Replies: 1
    Last Post: 02-01-2016, 11:11 AM
  2. Valproic acid toxicity code...
    By Coder_Rick in forum Diagnosis Coding
    Replies: 1
    Last Post: 05-12-2014, 11:18 AM
  3. amiodarone toxicity level?
    By tobieforte in forum Diagnosis Coding
    Replies: 3
    Last Post: 01-24-2013, 11:28 AM
  4. Drug monitoring for toxicity
    By LindaEV in forum Auditing General Discussion
    Replies: 6
    Last Post: 05-07-2011, 11:04 PM
  5. DX for "Potential Acetominiphen Toxicity" ?
    By new2ortho in forum Diagnosis Coding
    Replies: 4
    Last Post: 09-22-2009, 06:13 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •